Iowa, 2002

Flooding and Damaging Wind in Iowa, July 19, 2002

July 19, 2002 · NWS DVN · 8 events in 2 counties and zones

7 flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 1:44 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 19, 1:44 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 AM CDT FRI JUL 19 2002

NON-HYDROSTATIC PROCESSES DOMINATING WHICH THE MODELS DO NOT HANDLE AT
ALL. MODEL FORCING DOES NOT MATCH WHERE CURRENT PRECIPITATION ON
REGIONAL RADARS INDICATE...SO MODEL CONFIDENCE IS VERY LOW. SATELLITE
TRENDS/RUC INDICATE THAT REDEVELOP SHOULD OCCUR BEFORE SUNRISE AND
AFFECT THE CWFA DURING THE DAY. OUTFLOW BOUNDARIES SHOULD PUSH FRONT
FAR ENOUGH SOUTH THAT MOST OF CWFA SHOULD REMAIN DRY TONIGHT/SATURDAY.
WARM FRONT MOVES BACK NORTH SATURDAY NIGHT. STRENGTH OF FRONT SUGGESTS
THAT SOMETHING SHOULD HAPPEN WITH THE FRONT. SUNDAY IS THE WILD CARD.
CURRENT FORECAST TO BE SIGNIFICANTLY CHANGED. SOUTH-SOUTHWEST FLOW AT
THE SURFACE WITH AVN INDICATING H85 TEMPS OF 23-24. THIS COMBINED WITH
DEW POINTS LIKELY IN THE MID 70S INDICATE VERY HOT AND HUMID
CONDITIONS. ADDITIONALLY RIGHT REAR QUAD OF UPPER JET IN PLACE WITH
APPROACHING FRONT AND STRONG FORCING. LIKELY TO SEE A SIGNIFICANT SVR
EVENT LATE SUNDAY AFTERNOON/NIGHT WITH EXTREME WINDS FROM TSRA VERY
POSSIBLE.

FWC/MAV OVERALL SIMILAR WITH EXCEPTION OF POPS. WILL MAKE CHANGES AS
APPEAR NEEDED.

COORDINATE WITH DSM...LSE...CHI...ILX...AND STL.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

86

In the hours before

Local storm report, Jul 19, 12:37 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
137 AM CDT FRI JUL 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    TIPTON                    IA   WIND DAMAGE
07/18/02   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
SEVERAL
                                          TREES DOWN AND CARS
                                          DAMAGED.

0805 PM    WEST BRANCH               IA   WIND DAMAGE
07/18/02   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
TREES AND
                                          POWER LINES DOWN.
Special weather statement, Jul 19, 4:09 AM CST, 21 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-201000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 AM CDT FRI JUL 19 2002

...ACTIVE WEATHER WITH DANGEROUS HEAT AND STORMS ON SUNDAY...

A THUNDERSTORM COMPLEX WILL MOVE THROUGH THE AREA THIS MORNING AS A
COOL FRONT SLOWLY MOVES SOUTH THROUGH THE REGION. SOME LOCALLY HEAVY
RAIN IS POSSIBLE FROM THE STORMS THIS MORNING BUT NO SEVERE WEATHER IS
EXPECTED.

AS THE FRONT SAGS SOUTH DURING THE AFTERNOON...QUIET AND SOMEWHAT LESS
HUMID CONDITIONS CAN BE EXPECTED. QUIET CONDITIONS ARE THEN EXPECTED
TONIGHT AND SATURDAY.

SATURDAY NIGHT A WARM FRONT IS FORECAST TO MOVE BACK NORTH THROUGH THE
AREA. LIFT PROVIDED BY THIS FRONT ALONG WITH PLENTIFUL MOISTURE SHOULD
ALLOW SCATTERED THUNDERSTORMS TO DEVELOP. AT THIS TIME THE STORMS ARE
NOT EXPECTED TO BE SEVERE...BUT SOME STORMS MAY APPROACH SEVERE LIMITS.

ON SUNDAY...A DANGEROUS WEATHER SITUATION DEVELOPS WITH HEAT AND THEN
STORMS. SOUTH TO SOUTHWEST FLOW WILL BRING VERY HOT AND HUMID CONDITIONS
INTO THE REGION. TEMPERATURES IN THE MID TO UPPER 90S ARE EXPECTED WITH
DEW POINTS IN THE MID 70S. THIS COMBINATION OF HEAT AND HUMIDITY WILL
PUSH HEAT INDICES INTO THE 105 TO 115 DEGREE RANGE...OR HIGHER.

A STRONG COLD FRONT IS FORECAST TO COLLIDE WITH THE EXTREME HEAT AND
HUMIDITY LATE SUNDAY AFTERNOON AND SUNDAY NIGHT. A FAVORABLE UPPER JET
POSITION AND LOW LEVEL JET WILL ALLOW SEVERE THUNDERSTORMS TO DEVELOP.

CURRENT INFORMATION SUGGESTS THAT A SQUALL LINE SHOULD DEVELOP ALONG OR
JUST AHEAD OF THE FRONT...WITH VERY HIGH WINDS...HAIL...AND HEAVY RAIN
THE MAIN THREATS. THIS SITUATION MUST BE MONITORED VERY CLOSELY...AS
THERE IS A POTENTIAL THAT VERY SEVERE THUNDERSTORMS COULD DEVELOP WITH
WINDS IN EXCESS OF 80 MPH.

EMERGENCY MANAGERS ARE STRONGLY URGED TO LISTEN TO LATER FORECASTS
REGARDING THE DANGEROUS HEAT AND STORMS EXPECTED SUNDAY. SPOTTER
ACTIVATION IS POSSIBLE LATE SATURDAY AFTERNOON AND NIGHT...AND LIKELY
SUNDAY NIGHT.

86

The radar

The Quad Cities radar (KDVN), 71 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

7 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
July 19, 4:30 AM CST
Where
Jones County, Center Jct
Measured
61 kt (70 mph)
Reported by
NEWSPAPER
Coordinates
42.117, -91.100

Power lines, trees and limbs blown down. About 30 houses suffered either minor or major damage.

Flood, Cedar

When
July 19, 6:00 AM CST to 8:00 AM CST
Where
Cedar County, Stanwood
Reported by
LAW ENFORCEMENT
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Several secondary roads covered with high water north of Highway 30.

Flood, Jones

When
July 19, 6:00 AM CST to 8:00 AM CST
Where
Jones County, Morley
Reported by
EMERGENCY MANAGER
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Walnut Creek overflowed its banks.

Flood, Jones

When
July 19, 6:00 AM CST to 8:00 AM CST
Where
Jones County, Olin
Reported by
EMERGENCY MANAGER
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Sible Creek overflowed its banks.

Flood, Jones

When
July 19, 6:00 AM CST to 8:30 AM CST
Where
Jones County, Wyoming
Reported by
EMERGENCY MANAGER
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Little Bear Creek overflowed its banks and flooded portions of town. Rainfall amounts of 5 to 6 inches were reported in Martelle and from Olin to Wyoming .

Flood, Cedar

When
July 19, 6:00 AM CST to 9:00 AM CST
Where
Cedar County, 1 mi E of Clarence
Reported by
NEWSPAPER
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Yankee River overflowed its banks flooding some pasture.

Flood, Cedar

When
July 19, 6:00 AM CST to 8:00 AM CST
Where
Cedar County, 2 mi W of Clarence
Reported by
NEWSPAPER
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Roadside park flooded.

Flood, Jones

When
July 19, 6:00 AM CST to 8:30 AM CST
Where
Jones County, Center Jct
Reported by
NEWSPAPER
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Nearly 20 homes had water in the basement. Rainfall totals ranged from 3 to 6 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307283, 5307219, 5307220, 5307221, 5307222, 5307223, 5307282, 5307284.